Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2008, 4:11 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 8, 2008, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 42 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2866 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 082213 FFWSLC UTC021-053-090115- /O.NEW.KSLC.FF.W.0026.080808T2211Z-080809T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 411 PM MDT FRI AUG 8 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL IRON COUNTY IN UTAH... NORTH CENTRAL WASHINGTON COUNTY IN UTAH... * UNTIL 715 PM MDT * AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM EARLIER HEAVY RAINFALL ACROSS THE WARNED AREA. THIS WARNING INCLUDES THE TOWN OF NEW HARMONY AS WELL AS THE NORTH AND SOUTH BRANCHES OF ASH CREEK AND THE MAIN DRAINAGE OF ASH CREEK. LEAP CREEK IS ALSO INCLUDED IN THIS WARNING. RADAR ESTIMATES ACROSS THE WARNED AREA WERE IN EXCESS OF SIX INCHES IN THE PAST FEW HOURS. WHILE THE HEAVIEST RAINFALL HAS COME TO AN END...FLASH FLOODING IS EXPECTED TO CONTINUE THROUGH THESE DRAINAGES THROUGH THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3754 11333 3751 11319 3732 11326 3739 11342 TIME...MOT...LOC 2211Z 180DEG 0KT 3746 11332 $$ KRUSE
2 follow-up statements
000 WGUS75 KSLC 090029 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 628 PM MDT FRI AUG 8 2008 UTC021-053-090115- /O.CON.KSLC.FF.W.0026.000000T0000Z-080809T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IRON UT-WASHINGTON UT- 628 PM MDT FRI AUG 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR NORTH CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES... AT 624 PM MDT...RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING IN NORTH AND SOUTH ASH CREEK...THE MAIN BRANCH OF THE ASH CREEK AND LEAP CREEK. THIS WARNING INCLUDES THE AREA AROUND NEW HARMONY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3754 11333 3751 11319 3732 11326 3739 11342 TIME...MOT...LOC 0028Z 180DEG 0KT 3746 11332 $$ KRUSE
000 WGUS75 KSLC 090106 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 706 PM MDT FRI AUG 8 2008 UTC021-053-090116- /O.EXP.KSLC.FF.W.0026.000000T0000Z-080809T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IRON UT-WASHINGTON UT- 706 PM MDT FRI AUG 8 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR NORTH CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES... HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. NORTH AND SOUTH ASH CREEK AS WELL AS THE MAIN BRANCH OF ASH CREEK AND LEAP CREEK MAY STILL BE RUNNING HIGH. CONTINUE TO USE CAUTION NEAR THESE CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3754 11333 3751 11319 3732 11326 3739 11342 TIME...MOT...LOC 0106Z 180DEG 0KT 3746 11332 $$ KRUSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:01 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 8, 3:01 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT FRI AUG 8 2008
.SYNOPSIS...DEEP SUBTROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH
TODAY AND THEN GRADUAL DRYING WILL OCCUR OVER THE WEEKEND.
&&
.DISCUSSION...WITH GOOD CLEARING EARLIER THIS MORNING ALONG THE
SPINE OF UTAH AND EASTWARD...THUNDERSTORMS WERE QUICK TO FIRE ALONG
THE HIGHER TERRAIN AND DRIFT SLOWLY WESTWARD. SOUTHWEST UTAH WAS
ALSO AN AREA OF EARLY DEVELOPMENT...AND THE FLASH FLOOD WATCH WAS
EXPANDED TO REFLECT THIS PERCEIVED THREAT...WHICH INCLUDED AREAS IN
AND AROUND ZION NATIONAL PARK. WHILE SHEAR IS PRACTICALLY
NON-EXISTENT OVER THE FORECAST AREA...ANALYZED CAPES HAVE BEEN AS
HIGH AS 1000...AND EARLY STORMS HAVE PROVEN TO BE EFFICIENT RAINERS.
EVEN IF STORMS REMAIN VERY PULSE-LIKE...SHORT-LIVED STORMS WILL
STILL BE CAPABLE OF PRODUCING FLASH FLOODING IF THEY TRACK OVER ONE
OF OUR MANY FLASH FLOOD PRONE AREAS.
AFTER MIDNIGHT...THE NAM...GFS...AND EC WERE ALL IN GOOD AGREEMENT
THAT ANY NOCTURNAL ACTIVITY WOULD BE FOCUSED ON THE SOUTHERN HALF OF
UTAH...SO REMOVED SOME OF THE ISOLATED POPS IN THE NORTHERN HALF OF
THE CWA. DRIER AIR BEGINS TO SHIFT INTO THE FORECAST AREA FROM THE
WEST TOMORROW...BUT THE AIRMASS SHOULD STILL BE MOIST ENOUGH TO
PRODUCE DECENT CONVECTION...PARTICULARLY IN THE EASTERN HALF OF THE
CWA. DRY AIR BEGINS TO MOVE INTO THE AREA IN EARNEST SUNDAY AND
MONDAY...WITH PW VALUES MOSTLY AROUND 0.75 INCHES ACROSS MOST OF THE
AREA SUNDAY...AND THEN DECREASING TO VALUES AS LOW AS 0.3 INCHES IN
SOME AREAS MONDAY ACCORDING TO THE GFS.
ANY POTENTIAL RETURN OF MOISTURE REMAINS UNCERTAIN BOTH IN TIMING
AND EXTENT. HAVE KEPT RELATIVELY LOW POPS IN THE EXTENDED...BUT EVEN
THESE MAY NEED TO BE REDUCED FOR THURSDAY AND FRIDAY IF IT BECOMES
CLEAR THAT THE MOISTURE SURGE WILL BE SLOWER OR LESS SIGNIFICANT
THAN ADVERTISED IN THE EC.
&&
.AVIATION...WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 22
AND 00Z AT THE SLC TERMINAL...BUT THERE IS A 20 PERCENT CHANCE THAT
THE WINDS WILL REMAIN PREVAILING SOUTHEASTERLY THROUGHOUT THE
EVENING. THUNDERSTORMS AROUND THE TERMINAL WILL PRODUCE PERIODS OF
GUSTY...ERRATIC WINDS. THERE IS A 30 PERCENT CHANCE THAT A
THUNDERSTORM COULD DIRECTLY IMPACT THE TERMINAL...AND THIS COULD
RESULT IN BRIEF PERIODS OF CEILINGS BETWEEN 5000-6000FT AGL IN
HEAVIER SHOWERS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR UTZ009-UTZ010-UTZ011-
UTZ012-UTZ013-UTZ014-UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-
UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
AVIATION...HOSENFELD/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 8, 5:39 AM MDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 539 AM MDT FRI AUG 8 2008 UTZ001>016-019>021-517-518-WYZ021-091100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 539 AM MDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED YET AGAIN. HEAVY RAIN WILL LIKELY ACCOMPANY SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS AND THE EAST. HEAVY RUNOFF FROM THE LARGER STORMS COULD RESULT IN LOCAL FLASH FLOODING. FLASH FLOOD PRONE AREAS SUCH AS DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS WILL GRADUALLY END THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIRMASS ACROSS THE OUTLOOK AREA WILL START TO DRY ON SATURDAY BUT SUFFICIENT MOISTURE WILL REMAIN FOR ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. DRYING CONTINUES SUNDAY THROUGH MONDAY WITH LESS THUNDERSTORM ACTIVITY EACH DAY...BECOMING LIMITED TO ISOLATED SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON. THESE GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:15 PM MDT | Areal Flood Advisory | SLC | Emery, Wayne | 2 hr |
| Aug 8, 4:20 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 8, 9:57 AM MDT | Flash Flood Warning | SLC | Garfield | 6 hr |
| Aug 8, 12:38 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 8, 1:20 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Aug 8, 3:51 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 8, 3:58 PM MDT | Areal Flood Advisory | SLC | Beaver | 3 hr |
| Aug 8, 4:06 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 39 min |
| Aug 8, 5:03 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 5 hr |
| Aug 8, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan | 3 hr |
| Aug 8, 5:31 PM MDT | Areal Flood Advisory | SLC | Utah, Wasatch | 3 hr |
| Aug 8, 5:37 PM MDT | Areal Flood Advisory | SLC | Washington | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.